Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 3, NWS Amarillo, TX

March 29, 1998Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Mar 29, 1998, 11:17 PM CST for Beaver County, Oklahoma. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 1998, 11:17 PM CST (05:17 UTC)
Expired
Mar 30, 1998, 12:20 AM CST
In force
63 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 11:28 PM CSTHail 1Beaver, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 11:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3453 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 300515 RRA
SVRAMA
OKC007-300620-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1117 PM CST SUN MAR 29 1998

THE NATIONAL WEATHER SERVICE IN AMARILLO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1220 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN THE OKLAHOMA PANHANDLE

   ...BEAVER COUNTY
 
AT 1115 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY AMARILLO
WEATHER SERVICE DOPPLER RADAR 9 MILES SOUTHWEST OF BEAVER MOVING
NORTHEAST AT 15 MPH.

THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
BEAVER                          BY 1130 PM CST

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAVN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 10:47 PM CST, 30 minutes earlier.

Area forecast discussion, Mar 29, 10:47 PM CST, 30 minutes before
FPUS3 KAMA 300447
AFDAMA

TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1047 PM CST SUN MAR 29 1998

TSTMS FORMING ACRS THE ERN PNHDLS ALONG AND EAST OF THE WRD MOVING
DRYLINE.  VERY STRONG CONVERGENCE BETWEEN THE BRISK SE FLO E OF
DRYLINE AND SW TO W FLO W OF IT RESULTING IN SGFNT AREA OF
CONVERGENCE.  JET STEAK ASSISTING.  WIND PROFILE IN AREAS EAST OF
DRYLINE FAVORABLE FOR SUPERCELLS AND POSSIBLE TORNADOES.

.AMA...
TX...FIRE WEATHER WATCH MONDAY FOR ZONES 001>020.
OK...FIRE WEATHER WATCH MONDAY FOR ZONES 001>003.

SP

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.